Life-threatening hyperkalaemia due to trimethoprim in a patient treated for Pneumocystis jirovecii pneumonia

  • N du Plooy
  • B Rayner

Abstract

Hyperkalaemia is a potentially life-threatening condition frequently encountered in hospitalised patients. Among the many causes of hyperkalaemia, drugs have often been implicated. In the South African context, with the high burden of HIV, there is an increased incidence of opportunistic infections such as Pneumocystis jirovecii pneumonia (PJP), and consequently many patients receive high doses of trimethoprim-sulfamethoxazole. A lesser-known side-effect of the trimethoprim component of this combination antibiotic is hyperkalaemia. We report a case in which life-threatening hyperkalaemia developed after institution of high-dose co-trimoxazole for PJP.

Published
2019-03-07
Section
Articles

Journal Identifiers


eISSN: 0256-95749
print ISSN: 2078-5135